Moore-Penrose inverse positivity of interval matrices. (English) Zbl 1236.15012

The authors study (entrywise) nonnegativity of the Moore-Penrose inverse \(C^†\) of a matrix \(C\in\mathbb{R}^{m\times n}\). In particular they consider the following questions:
(1) When is \(C^†\) nonnegative? (2) When is \(C^†\) nonnegative if \(C\leq B\), where \(B\in \mathbb{R}^{m\times n}\) is a given matrix with \(B^†\geq 0\)? (3) When is \(C^†\) nonnegative for all matrices \(C\in[A, B]\), where \(A^†\geq 0\) and \(B^†\geq 0\)?
Each of these three questions is answered by necessary and sufficient conditions which are similar to known ones for regular \(n\times n\) matrices \(A\), \(B\), \(C\) in the same connection. One of these known criteria comes from Ortega and Rheinboldt and uses weak regular splittings, another one goes back to Krasnosel’skij, Lifshits, and Sobolev and uses some part of the range of \(C\), and a third one was published by Rohn and answers question (3) for regular matrices.
For the analogue of the latter one the concept of a range kernel regular interval matrix \([A,B]\) is introduced by \(R(A)= R(B)\) and \(N(A)= N(B)\), where \(R(\cdot)\) denotes the range and \(N(\cdot)\) the kernel of an \(m\times n\) matrix. For such an interval matrix a particular subset \(K\) is introduced by virtue of which various additional results could be derived.


15A09 Theory of matrix inversion and generalized inverses
65G30 Interval and finite arithmetic
Full Text: DOI


[1] Ben-Israel, A.; Greville, T.N.E., Generalized inverses: theory and applications. pure and applied mathematics, (2003), Wiley-Interscience New York
[2] Berman, A.; Plemmons, R.J., Monotonicity and generalized inverse, SIAM J. appl. math., 22, 155-161, (1972) · Zbl 0255.15005
[3] Berman, A.; Plemmons, R.J., Cones and iterative methods for best least squares solutions of linear systems, SIAM J. numer. anal., 11, 145-154, (1974) · Zbl 0244.65024
[4] Berman, A.; Plemmons, R.J., Inverses of nonnegative matrices, Linear and multilinear algebra, 2, 161-172, (1974)
[5] Berman, A.; Plemmons, R.J., Nonnegative matrices in the mathematical sciences, (1994), SIAM · Zbl 0815.15016
[6] Collatz, L., Functional analysis and numerical mathematics, (1966), Academic New York · Zbl 0221.65088
[7] Debasisha Mishra, K.C. Sivakumar, On splittings of matrices and nonnegative generalized inverses, Oper. Matrices, in press. · Zbl 1247.15003
[8] Greville, T.N.E., Note on generalized inverse of a matrix product, SIAM rev., 8, 518-521, (1966) · Zbl 0143.26303
[9] Krasnosel’skij, M.A.; Lifshits, Je.A.; Sobolev, A.V., Positive linear systems: the method of positive operators, (1989), Springer Berlin, (Transl. from the Russian by Jurgen Appell)
[10] Ortega, J.M.; Rheinboldt, W.C., Monotone iterations for nonlinear equations with application to gauss – seidel methods, SIAM J. numer. anal., 4, 171-190, (1967) · Zbl 0161.35401
[11] Rohn, J., Inverse-positive interval matrices, Z. angew. math. mech., 67, 492-493, (1987) · Zbl 0628.65027
[12] Rohn, J., Systems of linear interval equations, Linear algebra appl., 126, 39-78, (1989) · Zbl 0712.65029
[13] K.C. Sivakumar, M.R. Weber, On Positive Invertibility and Splittings of Operators in Ordered Banach Spaces, Preprint, Technical University Dresden, MATH-AN-02-2010. · Zbl 1326.47042
[14] Varga, R.S., Matrix iterative analysis, Springer series in computational mathematics, (2000), Springer
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.